Arielle Newman was a high school track star who suffered from the typical aches and pains that result from a grueling training regimen. For relief, she covered her legs with large amounts of muscle cream.
The 17-year-old died from an accidental overdose of methyl salicylate, the wintergreen-scented ingredient found in liniments like BenGay, Icy Hot and Tiger Balm, the New York City medical examiner’s office said last week. The death was the first of its kind in the city, authorities said.
Experts said the death of Newman, a cross-country runner for Notre Dame Academy on Staten Island, points to a need for clearer warnings about risks, especially because muscle creams have become a staple in locker rooms around the country.
“There has to be a heightened awareness that these products are something that needs to be used under medical supervision,” said Dr. Gerard Varlotta, director of sports rehabilitation at the Rusk Institute of Rehabilitation Medicine at New York University Medical Center.
Newman put the muscle cream on her legs and used adhesive pads containing the anti-inflammatory, plus an unspecified third product, said Ellen Borakove, a spokeswoman for the medical examiner.
“There were multiple products, used to great excess, and that’s how she ended up with high levels,” Borakove said. The products were used and the chemical absorbed over time, rather than from a single instance of overuse, she said.
Although no clear documentation exists on deaths resulting from the application of muscle cream, experts said they have never heard of one other than Newman’s.
Johnson & Johnson, the maker of BenGay, expressed sympathy to the Newman family and said in a statement that the product “is safe and effective when used as directed to provide relief from minor arthritis pain, sore, aching and strained muscles and backaches.”
Chattem Inc., the maker of Icy Hot, did not return a call Tuesday seeking comment.
The labels on both products say to stop using them if “condition worsens or symptoms persist for more than 7 days.”
The labels also say to keep the products out of the reach of children.
“It’s on my one-swallow-to-kill list for kids,” said Dr. Thomas Kearney, who directs a poison control center and is a professor of pharmacy at the University of California at San Francisco.
Topical application of methyl salicylate can be hazardous if it is smeared over 40 percent of the body, if someone has a skin condition or if another medication interacts negatively with the products, Kearney said.
The U.S. Food and Drug Administration should mandate the warning labels also include that the products contain aspirin, which can be harmful for some consumers, including those with asthma, Varlotta said.
“There are warnings, but I don’t think they’re strong enough. I don’t think they’re direct enough,” he said. “There’s nothing here that says ’contains an aspirin product.”’
Kimberley Rawlings, a spokeswoman for the FDA, said the agency is aware of Newman’s death. “We are looking into it,” she said. She would not say whether the labeling requirements for methyl salicylate products might be changed.
Methyl salicylate is not the only common pain reliever that can be dangerous if used improperly.
Accidental poisonings from acetaminophen, best known by the Tylenol brand, are the nation’s leading cause of acute liver failure.
A big problem is that people don’t read warning labels on over-the-counter drugs, said Rebecca Burkholder, vice president for health policy at the National Consumers League.
“People are thinking if it’s on the shelf at their local drugstore that it’s harmless,” Burkholder said. “And they’re going to take as much as they need to make the pain go away.”